Free
Case Report  |   May 1998
Churg-Strauss syndrome associated with zafirlukast
Article Information
Case Report   |   May 1998
Churg-Strauss syndrome associated with zafirlukast
The Journal of the American Osteopathic Association, May 1998, Vol. 98, 275. doi:10.7556/jaoa.1998.98.5.275
The Journal of the American Osteopathic Association, May 1998, Vol. 98, 275. doi:10.7556/jaoa.1998.98.5.275
Abstract

In recent years, the leukotriene modifiers, a new class of drugs, have become commercially available as a promising medication for asthma. According to the 1997 National Institutes of Health guidelines, the leukotriene modifiers are indicated in mild persistent asthma as an alternative to inhaled steroids. Nonetheless, they have been used in patients with moderate and severe asthma and, in some cases, they have made it possible for patients to taper or discontinue their use of oral steroids, thereby controlling their asthma while avoiding the side effects of oral corticosteroids. Since the introduction of zafirlukast, there have been reported at least eight cases of Churg-Strauss syndrome, a granulomatous, necrotizing vasculitis with eosinophilia, associated with the use of zafirlukast. No other leukotriene modifier has yet to be associated with the syndrome. All the patients in whom Churg-Strauss syndrome developed were patients with asthma who were taking zafirlukast and were being weaned from oral corticosteroids. Reported here is a case of Churg-Strauss syndrome in a patient referred to the authors. Included is a review of the literature of the association of Churg-Strauss syndrome and zafirlukast therapy.